Case: Part Four
Mr. Lee is treated with an atypical antipsychotic for his Delirium, split dosed at 1600h and 2000h daily. Oral Loxapine 0.5 to 5mg q2h im/po/sc prn up to a maximum of 30mg/day is also ordered. Haloperidol and Benztropine are discontinued, while Lorazepam 2mg tid is started for his alcohol withdrawal. The Magnesium is replaced, Thiamine is ordered, and he is diuresed with Furosemide instead of Hydrochlorthiazide. Heparin is switched to Warfarin (blood thinner) after the results of the echo. His Glyburide is stopped and an insulin sliding scale is introduced, his Ditropan is discontinued, his Cimetidine is substituted with Ranitidine, and his Paroxetine is re-started. His Digoxin is reduced by half. B12 replacement by injection is commenced. An Ultrasound of the abdomen suggests that he has a fatty liver (likely from alcohol). A bone scan of the hip shows no fracture, but he continues to have frequent complaints of hip pain.
Nursing establishes routines of care in regard to elimination and sleep needs, and optimizes sensory input in the daytime, including re-instituting his hearing aide. They assess pain and Hydromorphone, rather than Morphine, is given as needed. Restraints are discontinued, and he placed is in a Broda-type of chair for parts of the day, which is designed to be comfortable and prevents pressure sores.
Mentally, he improves over a period of four days to the point where he is coherent, partially oriented, and sleeping at night. The Foley catheter is discontinued. To his son and the staff, he begins to express his understanding, and sadness, of having had a stroke and a wish that he would not want to live forever in this state of paralysis.
A swallowing assessment by Occupational Therapy shows significant dysphagia, and nasogastric (NG) feeds are commenced with advice from the Dietician. O.T. also uncovers his left sided neglect and hemianopsia (visual defect on one side), and suggests ways to approach care while considering these deficits. Speech pathology identifies some difficulties regulating emotional tone in his speech (aprosody) but no major speech (ie: aphasic) disturbances.
Mr. Lee finds the tube uncomfortable and not to his liking. On the fifth day that you see him, and the eighth day in hospital, he becomes slurred in speech (dysarthric), and more confused again. Instead of agitation this time, he is placid and apathetic, and resists attempts to mobilize him by Physiotherapy. He pulls out the NG tube and the son asks you not to put it back in.